Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 13, NWS Nashville, TN

January 24, 20026 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 24, 2002, 12:12 PM CST for 6 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 24, 2002, 12:12 PM CST (18:12 UTC)
Expired
Jan 24, 2002, 4:10 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Franklin County, TN, Giles County, TN, Grundy County, TN, Lawrence County, TN, Lincoln County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 241812
FFWBNA
TNC051-055-061-099-103-181-242210-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 PM CST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY 
  GILES COUNTY IN TENNESSEE
  GRUNDY COUNTY IN TENNESSEE
  LAWRENCE COUNTY IN TENNESSEE
  LINCOLN COUNTY IN TENNESSEE
  WAYNE COUNTY IN TENNESSEE
  

* UNTIL 410 PM CST

* AT 1205 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED POCKETS
  OF HEAVY RAIN ACROSS THE SOUTHERN TIER OF COUNTIES IN MIDDLE TENNESSEE.

* ANOTHER INCH OF RAIN IS POSSIBLE IN THESE LOCALITIES. MANY ROADS 
  CONTINUE TO BE WATER COVERED AND STREAMS AND CREEKS WERE OUT OF 
  THEIR BANKS. 

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT. MOST
FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES,
DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS
A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO ESCAPE RISING WATER,
MOVE TO HIGHER GROUND.

$$

END/ORCHANIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 10:01 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 24, 10:01 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1001 AM CST THU JAN 24 2002

AT MID MORNING A COLD FRONT HAD MOVED THROUGH THE NASHVILLE AREA.
THE NARROW BAND OF RADAR RETURNS IS THE FRONT ON OUR 88D. THE FRONT
EXTENDED FROM W PA THROUGH CENTRAL KY...SW MIDDLE TN AND THEN
BECOMING A STATIONARY FRONT OVER SE TX...WHERE A SURFACE WAVE WAS
LOCATED.

12Z SURFACE ANALYSES SHOWED DRIER AIR MOVING PRIMARILY INTO THE N
PARTS OF THE MID STATE AT THE 850 AND 700 MB LEVELS...WITH ONLY WEAK
COLD ADVECTION OR NONE AT ALL FROM 850 THROUGH 500 MB. SOME WARM
ADVECTION NOTED FROM LA INTO MS...ASSOCIATED WITH A SURFACE WAVE
OVER SE TX.

THE LATEST RUC MODEL FORECASTS A WEAK SURFACE WAVE TO MOVE NE ALONG
THE FRONT THIS AFTERNOON...AND FORECAST TO BE LOCATED OVER N AL IN
THE MID AFTERNOON. THIS MEANS OVERRUNNING PRECIP FOR PRIMARILY OUR E
AND SE ZONES THIS AFTERNOON...WITH THE RUC SHOWING A GROWING AREA OF
90 PERCENT OR HIGHER MEAN RELATIVE HUMIDITY THERE.

CURRENT RADAR LOOP SHOWS THE LARGE AREA RAIN HAS CLEARED OUR NW AND
N CENTRAL ZONES...BUT REMAINS OVER THE PLATEAU AND SOUTHERN THIRD OF
THE MID STATE. ONE THING THAT BOTHERS ME AT THIS TIME IS THAT THE
MEM RADAR IS SHOWING SOME SHOWERS AS FAR N AS N CENTRAL AR...AND
MOVING TO THE NE. THEY ARE NOT MAKING MUCH PROGRESS HOWEVER...DUE TO
THE DRIER AIR AT 850 AND 700 MB THERE...AND THE W TO E FLOW.

WILL MOST LIKELY CONTINUE WITH A CHANCE OF PRECIP OVER OUR NW AND N
CENTRAL ZONES FOR THIS AFTERNOON AND HIT HEAVY RAIN POTENTIAL FOR
MAINLY S AND SE ZONES AGAIN...EXPECIALLY LATER THIS AFTERNOON.

HAVE NOT LOOKED AT TEMPS YET...BUT WILL MOST LIKELY HAVE TO MAKE
SOME ADJUSTMENTS THERE TOO.

WILL REMOVE THE FLASH FLOOD WATCH FOR NW AND SOME N CENTRAL ZONES
FOR THIS AFTERNOON...AND EXTEND WATCH INTO EARLY TONIGHT FOR S AND
SE.

.BNA...FLASH FLOOD WATCH FOR S AND SE MIDDLE TN INTO EARLY TONIGHT.

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 12:57 AM CSTSevere Thunderstorm WarningOHXStewart33 min
Jan 24, 3:21 AM CSTFlash Flood WarningOHXBenton, Cheatham, Dickson, Houston, Humphreys, Montgomery and 2 more54 min
Jan 24, 3:25 AM CSTFlash Flood WarningOHXBenton, Cheatham, Dickson, Houston, Humphreys, Montgomery and 2 more3 hr
Jan 24, 4:11 AM CSTFlash Flood WarningOHXClay, Davidson, Giles, Hickman, Jackson, Lawrence and 12 more4 hr
Jan 24, 5:31 AM CSTFlash Flood WarningOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Fentress and 12 more4 hr
Jan 24, 7:57 AM CSTFlash Flood WarningOHXBedford, Cannon, Clay, Coffee, Cumberland, Davidson and 26 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.